Flash Flood, Blair
- When
- May 21, 6:15 AM EST to 9:30 AM EST
- Where
- Blair County, Altoona
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.481, -78.349 (the zone’s center; the record gives no point)
Training thunderstorms caused rapid flash flooding across Blair County early on the morning of May 21. Significant road flooding was noted throughout the county#most significantly flooding across Interstate 99 near Altoona.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Training thunderstorms caused rapid flash flooding across Blair County early on the morning of May 21. Significant road flooding was noted throughout the county#most significantly flooding across Interstate 99 near Altoona.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at May 21, 2:50 AM EST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 350 AM EDT FRI MAY 21 2004 .SHORT TERM... MCS WITH EMDEDDED LEWP HEADING TOWARD EXTREME WESTERN/NW PENN ATTM. RELATIVELY LOW 1/3/AND 6 HOURLY FLASH FLOOD GUIDANCE OF JUST 1-2 INCHES AND 2-3 HOUR PERIOD OF MDT TO HVY RAIN WITH A FEW THUNDERSTORMS PROMPTED US TO ISSUE A FLOOD WATCH FOR FLASH FLOODING ACROSS CAMBRIA AND SOMERSET COUNTIES THROUGH NOON TODAY. ETA SHOWS THE CURRENT COLD FRONT NEAR THE PA/NY BORDER...SLIDING A BIT FURTHER SOUTH...REACHING A LINE FROM NEAR KABE TO KUNV AND KBFD LATER THIS AFTERNOON AND STALLING OUT. GFS IS FAIRLY SIMILAR (THOUGH PERHAPS A BIT FURTHER SOUTH) WITH THE FRONTAL LOCATION THIS EVENING. LLVL MOISTURE AND SOME RECOVERY OF SFC HEATING AS BREAKS DEVELOP IN THE CLOUD DECK IN THE WAKE OF THE MCS COULD ALLOW SFC BASED LI/S AND CAPES TO BECOME QUITE IMPRESSIVE THIS AFTERNOON (1000-2000 J/KG WITH SFC BASED LI/S OF -5 TO -7) TO THE SOUTH OF INTERSTATE 80. WILL KEEP THE CHC OF TSRA RUNNING THROUGH THIS EVENING BEFORE DIMINISHING THE POPS AS THE FRONT BEGINS TO PULL BACK TO THE NORTH AS A WARM FRONT EARLY SATURDAY. A MUCH WARMER AND MORE HUMID WEEKEND IS ON TAP AS THE QUASI STNRY LLVL FRONTAL BOUNDARY STAYS JUST TO THE NORTH OF THE PENN/NY BORDER AND AN INCREASING SW FLOW DEVELOPS AT THE SFC AND ALOFT. && .PRELIMINARY POINT TEMPS/POPS... HARRISBURG 83 66 88 68 / 50 20 20 20 WILLIAMSPORT 80 63 84 63 / 70 50 20 20 BRADFORD 73 60 77 58 / 70 50 20 20 JOHNSTOWN 73 64 79 62 / 100 30 20 20 ALTOONA 77 64 82 64 / 80 30 20 20 STATE COLLEGE 78 64 83 64 / 80 30 20 20 SELINSGROVE 80 62 88 64 / 50 30 20 20 LANCASTER 83 65 88 66 / 40 20 20 20 YORK 84 64 88 66 / 50 20 20 20 && .CTP WATCHES/WARNINGS/ADVISORIES... PA...FLOOD WATCH FOR FLASH FLOODING FOR CAMBRIA AND SOMERSET COUNTIES (PAZ024-033) && LAMBERT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 609 AM EDT FRI MAY 21 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-221002- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 609 AM EDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: FLOODING DUE TO HEAVY RAIN FROM THUNDERSTORMS THIS MORNING WILL OCCUR OVER THE WESTERN AND SOUTHERN MOUNTAINS. THE RAIN WILL FALL AT UP TO 2 INCHES PER HOUR IN SPOTS...AND CREATE FLASH FLOODING. A COLD FRONT WILL DRIFT SOUTH...AND THEN STALL THIS AFTERNOON ACROSS CENTRAL AND NORTHWEST PENNSYLVANIA. THE AIR TO THE SOUTH OF THIS FRONT WILL BECOME VERY WARM AND UNSTABLE...AND ITS INTERACTION WITH THE FRONT WILL LEAD TO THE DEVELOPMENT OF SCATTERED STRONG TO SEVERE THUNDERSTORMS DURING THE MID TO LATE AFTERNOON HOURS. ADDITIONAL FLOODING IS POSSIBLE AS THESE STORMS WILL BE FORMING OVER THE AREAS THAT ARE RECEIVING HEAVY RAIN EARLY THIS MORNING. SOME OF THE STORMS THIS AFTERNOON AND EVENING WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH AND LARGE HAIL GREATER THAN PENNY SIZE IN DIAMETER. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS LIKELY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 131 AM EDT FRI MAY 21 2004 PAZ010-017-210630- CLEARFIELD-ELK- 131 AM EDT FRI MAY 21 2004 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ELK COUNTY AND NORTHWESTERN CLEARFIELD COUNTY THROUGH 230 AM EDT... AT 125 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES WEST OF RIDGWAY...MOVING SOUTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR BROCKPORT AROUND 200 AM...TREASURE LAKE AROUND 210 AM AND PENFIELD AROUND 225 AM. THE STRONGEST PART OF THIS STORMS WILL LIKELY MOVE 6 TO 10 MILES TO THE NORTH AND NORTHEAST OF DUBOIS DURING THE NEXT HOUR. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT/LIPTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 233 AM EDT FRI MAY 21 2004 PAZ017-210730- CLEARFIELD- 233 AM EDT FRI MAY 21 2004 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CLEARFIELD COUNTY... AT 228 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES NORTHEAST OF DUBOIS...MOVING EAST SOUTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR PARKER DAM STATE PARK AROUND 240 AM...LECONTES MILLS AROUND 305 AM AND KARTHAUS AROUND 320 AM. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. IN ADDITION...EXPECT FREQUENT AND INTENSE CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. KL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 316 AM EDT FRI MAY 21 2004 PAZ004-005-210815- MCKEAN-WARREN- 316 AM EDT FRI MAY 21 2004 ...A STRONG THUNDERSTORM WILL AFFECT MCKEAN AND WARREN COUNTIES THROUGH 415 AM EDT... AT 308 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR THE TOWN OF SUGAR GROVE IN NORTHWEST WARREN COUNTY. THE STORM WAS MOVING TO THE EAST SOUTHEAST AT 20 MPH. THE THUNDERSTORM WILL BE NEAR YOUNGSVILLE AROUND 325 AM...RUSSELL AROUND 345 AM...WARREN...CHAPMAN STATE PARK AROUND 350 AM...GERMANY...CLARENDON AROUND 400 AM AND KINZUA DAM AROUND 405 AM. VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT/LIPTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 432 AM EDT FRI MAY 21 2004 PAZ005-010-210930- ELK-MCKEAN- 432 AM EDT FRI MAY 21 2004 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MCKEAN COUNTY AND ELK COUNTY THROUGH 530 AM... AT 424 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 7 MILES WEST OF KANE...MOVING SOUTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR WILCOX AROUND 450 AM...JOHNSONBURG AROUND 455 AM...EAST BRANCH DAM...RIDGWAY AROUND 500 AM AND ST. MARYS AROUND 510 AM. BRIEF...VERY HEAVY RAIN WILL FALL...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 40 MPH ARE ALSO POSSIBLE WITH THIS STORM. EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 555 AM EDT FRI MAY 21 2004 PAZ004-010-017>019-024>028-033>036-056-063>065-211954- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CLEARFIELD PA-CUMBERLAND PA- ELK PA-FRANKLIN PA-FULTON PA-HUNTINGDON PA-JUNIATA PA-MIFFLIN PA- NORTHERN CENTRE PA-PERRY PA-SOMERSET PA-SOUTHERN CENTRE PA-WARREN PA- YORK PA- 555 AM EDT FRI MAY 21 2004 ...SEVERE WEATHER OUTLOOK... A COLD FRONT WILL DRIFT SOUTH...AND THEN STALL THIS AFTERNOON ACROSS CENTRAL AND NORTHWEST PENNSYLVANIA. THE AIR TO THE SOUTH OF THIS FRONT WILL BECOME VERY WARM AND UNSTABLE...AND ITS INTERACTION WITH THE FRONT WILL LEAD TO THE DEVELOPMENT OF SCATTERED STRONG TO SEVERE THUNDERSTORMS DURING THE MID TO LATE AFTERNOON HOURS. THE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS UP TO 60 MPH AND LARGE HAIL GREATER THAN PENNY SIZE IN DIAMETER. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT... WWW.NWS.NOAA.GOV/ER/CTP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 642 AM EDT FRI MAY 21 2004 PAZ025-026-211130- BLAIR-HUNTINGDON- 642 AM EDT FRI MAY 21 2004 ...STRONG THUNDERSTORMS WILL CONTINUE TO AFFECT BLAIR AND HUNTINGDON COUNTIES THROUGH 8 AM... SEVERAL CLUSTERS OF STRONG THUNDERSTORMS WILL CONTINUE MOVING ACROSS BLAIR COUNTY...AND INTO HUNTINGDON COUNTY THROUGH 8 AM. THE LEADING EDGE OF THESE THUNDERSTORMS IS CURRENTLY ENTERING WESTERN HUNTINGDON COUNTY. THESE THUNDERSTORMS WILL BE ACCOMPANIED BY FREQUENT...AND INTENSE CLOUD TO GROUND LIGHTNING. SCATTERED POWER OUTAGES ARE POSSIBLE DUE TO LIGHTNING STRIKES FROM THESE STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. IN ADDITION...TORRENTIAL RAIN WILL ACCOMPANY THESE STORMS...LIKELY LEADING TO WIDESPREAD PONDING OF WATER IN LOW LYING...POOR DRAINAGE AREAS AND ROADWAYS...AND IN AREAS ADJACENT TO SMALL STREAMS AND CREEKS. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE ALSO POSSIBLE WITH THESE STORMS. KL/BL/MMD
The State College radar (KCCX), 57 km away, was scanning. The volume nearest the first event began at 11:12 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399688.